Alert archive / Montana / Flash Flood Warnings in 2004
Flash Flood Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at May 28, 2004, 8:32 PM MDT for Daniels County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2004, 8:32 PM MDT (02:32 UTC)
- Expired
- May 28, 2004, 11:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Daniels County, MT
The radar
The Glasgow radar (KGGW), 100 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGGW 290232 FFWGGW MTC019-290530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GLASGOW MT 832 PM MDT FRI MAY 28 2004 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DANIELS COUNTY IN NORTHEAST MONTANA * UNTIL 1130 PM MDT * AT 826 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL 6 MILES SOUTHWEST OF FOUR BUTTES...OR ABOUT 12 MILES WEST OF SCOBEY...MOVING NORTH AT 15 MPH. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...FOUR BUTTES DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4867 10581 4865 10554 4913 10542 4915 10583 $$ TFJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:19 PM MDT, 6 hours 13 minutes earlier.
Area forecast discussion, May 28, 2:19 PM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...COR NATIONAL WEATHER SERVICE GLASGOW MT 219 PM MDT FRI MAY 28 2004 .SHORT TERM...FOR NORTHEAST MONTANA APPEARS THAT A FAIRLY WET SCENARIO SETTING UP FOR NORTHEAST MONTANA. FIRST PART IS CONVECTIVE EVENT THAT IS JUST BEGINNING. SURFACE TROF OVER THE CWA PRESENTLY WITH SOUTHWEST FLOW ALOFT RETURNING AS UPPER RIDGE AXIS MOVES EAST AND TROF CARVES INTO WASHINGTON AND OREGON. WATER VAPOR IMAGERY SHOWING MOISTURE PLUME HEADED DIRECTLY FOR THE AREA. SUN HAS COME OUT EARLY THIS AFTERNOON AND HAS MADE FOR SOME RAPID HEATING...AND ATMOSPHERIC DESTABILIZATION. LOW LEVEL THETA-E RIDGE POKING UP ACROSS THE REGION FROM THE SOUTH SOUTHEAST. SPECIAL 19Z UPPER AIR RUN HAS COME IN SHOWING ONLY VERY MARGINAL SEVERE WEATHER POTENTIAL AS TWO INVERSION SHOWING UP...ONE AROUND 3K FEET AND ANOTHER NEAR 11K FEET. THESE ARE DEFINITELY LIMITING SEVERE WEATHER FACTORS. ALSO THE LIFTED INDEX WAS ONLY -1. HOWEVER... PRECIPITABLE WATER VALUE HAS GONE UP FROM THIS MORNINGS .70 TO .79 INCH. ADDITIONALLY...WIND ALOFT QUITE FLAT MEANING STORMS WILL NOT EXACTLY BE WHISKING THRU...THUS ENHANCING A FLASH FLOOD POTENTIAL. COLD FRONT DUE TO COME ACROSS THE AREA OVERNIGHT WITH SHOWERS AND STORMS LIKELY CONTINUING WITH GOOD FRONTOGENETIC FORCING INDICATED. TOMORROW SURFACE TROF MOVES EAST INTO THE DAKOTAS WITH UPPER LOW MOVING ABOUT OVERHEAD. MODELS HAVE SOME NORTH-SOUTH VARIANCE WITH THIS POSITION...BUT OVERALL RIGHT NOW ABOUT OVERHEAD A GOOD MIDDLE GROUND. RAIN WILL WRAP AROUND THIS LOW AND AS IT MOVES SLOWLY EAST WE SHOULD EXPERIENCE SOME GOOD WRAPAROUND RAIN THRU SUNDAY. A DRY SLOT THAT IS EXPECTED TO ROTATE THRU THE AREA TOMORROW COULD PROVE A BIT PROBLEMATIC AS TIMING...AND EVEN EXISTENCE...OF SUCH QUITE OFTEN DIFFICULT TO DETERMINE THIS FAR OUT. FOR NOW WILL DOWNPLAY POPS TO CHANCE SATURDAY...THEN RAISE AGAIN SATURDAY NIGHT AND SUNDAY AS THIS DRY SLOT ROTATES OUT AND MORE RAIN ROTATES IN. TEMPERATURES TO BE COOL BEHIND TONIGHTS FRONT FOR THE WEEKEND WITH 55 TO 60 RANGE A GOOD GENERALIZATION. WIND COULD GET A BIT STRONG AND GUSTY AT TIMES WITH GOOD PRESSURE GRADIENT EXISTING OVER EASTERN MONTANA AS THE LOW MOVES SLOWLY OFF TO THE EAST. DOES APPEAR A COOL AND WET WEEKEND IS UNFOLDING. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... THE CLOSED UPPER LOW...NEARLY VERTICALLY STACKED...MOVING SLOWLY EAST IS STILL THE DOMINATE FEATURE EARLY IN THE PERIOD. MODELS IN GOOD AGREEMENT...SOME DISAGREEMENT WITH BACKWASH DETAILS WITH WRAP AROUND MOISTURE. EXPECT THERE WILL BE PRECIP AND CLOUDCOVER LINGERING LONGER THAN PREVIOUSLY FORECAST...WHICH IS TYPICAL IN THIS PATTERN. GUSTY NW WINDS...HEAVY CLOUDCOVER...COOL AIRMASSES...AND PRECIP LINGERING MONDAY AND TUESDAY. HAVE ADJUSTED GRIDS FOR SUCH. THIS SHOULD HOLD HIGHS WELL BELOW NORMAL FOR END OF MAY/FIRST OF JUNE AS THICKNESSES DOWN BELOW 550 DM MONDAY AND TUESDAY. TIGHT SURFACE GRADIENTS DUE TO PROXIMETRY OF LOW TO OUR EAST AND 850 MB WINDS 30-35 KT...TO KEEP IT WINDY AS WELL MONDAY AT LEAST. THE INFLUENCE OF THE UPPER LOW BEGINS TO WANE STARTING WEDNESDAY AS IT MOVES FURTHER EAST AND UPPER RIDGE DEVELPS OVER THE WESTERN STATES. 500 MB HEIGHTS AND THICKNESSES STEADILY CLIMB THROUGH THE REMAINDER OF THE EXTENDED PERIOD. SURFACE RIDGING WILL BE WEAK AND CENTERED TO OUR NORTH...WHICH WILL KEEP WINDS DOWN AND SLOW WARMING SOMEWHAT...BUT HIGHS SHOULD CLIMB ABOVE NORMAL BY FRIDAY. SIMONSEN && HYDRO...FLASH FLOOD WATCH REMAINS UP FOR THIS EVENING AND TONIGHT WITH CONVECTIVE SCENARIO AND GOOD RAIN PRODUCERS EXPECTED. WILL NEED TO WATCH RAINFALL DISTRIBUTION FOR POTENTIAL SMALL STREAM FLOOD WARNINGS IN ADDITION TO ANY FLASH FLOOD WARNINGS THAT MAY BE NEEDED. AFTER CONFERRING WITH MISSOURI BASIN RIVER FORECAST CENTER IT APPEARS ENUF TIME WOULD EXIST BETWEEN ANY HEAVY RAINFALL TONIGHT AND ANY FLOODING OF THE MILK TO DELAY A FLOOD WATCH UNTIL THE TONIGHT PACKAGE...OR EVEN TOMORROW...AS NO FLOODING WOULD BE EXPECTED UNTIL AT LEAST SUNDAY IN HINSDALE. WOULD FULLY EXPECT THO THAT BEFORE THIS APPROACHING LOW PRESSURE SYSTEM EXITS THAT MORE HYDRO WATCHES AND WARNINGS WILL BE NEEDED AS QPF VALUES LOOK TO BE MORE THAN ENUF. && CLIMO...THROUGH MAY 27TH THE AVERAGE TEMPERATURE AT GLASGOW THIS MAY HAS BEEN 49.7 DEGREES...WHICH IS 5.0 DEGREES BELOW AVERAGE. SO FAR IT HAS BEEN THE COOLEST MAY AT GLASGOW SINCE 1916 WHEN THE AVERAGE TEMPERATURE WAS 49.4 DEGREES. GIVEN THE FORECASTED TEMPERATURES THROUGH THE END OF THE MONTH IT APPEARS LIKELY THAT THIS MONTH WILL END UP IN THE TOP TEN COLDEST MAYS SINCE RECORDS BEGAN IN 1893. A TOTAL OF 2.94 INCHES OF LIQUID PRECIPITATION HAS FALLEN SO FAR THIS MONTH AT KGGW...INCLUDING 3 INCHES OF SNOW. PRECIPITATION HAS BEEN NEARLY TWICE AVERAGE. GIVEN THAT ADDITIONAL PRECIPITATION IS LIKELY THE NEXT FEW DAYS...THERE IS A CHANCE THAT WE WILL END UP WITH THE WETTEST MAY SINCE 1953 WHEN 4.92 INCHES OF RAIN FELL. THE ALL-TIME RECORD RAINFALL FOR THE MONTH OF MAY IS 5.69 INCHES...SET IN 1906. CB && .GGW WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING FOR ALL ZONES 4 PM TODAY THRU 4 AM SATURDAY. &&
Hazardous weather outlook, May 28, 3:00 PM MDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 300 PM MDT FRI MAY 28 2004 MTZ016>027-059>062-291200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS- DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS- NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX- 300 PM MDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... THERE IS A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FROM 4 PM TODAY THROUGH 4 AM SATURDAY. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. IN ADDITION TO HEAVY RAIN THAT COULD CAUSE FLASH FLOODING...AN ISOLATED SEVERE THUNDERSTORM OR TWO PRODUCING LARGE HAIL IS POSSIBLE. REFER TO GTFFFAGGW OR WGUS65 KGGW FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... OVER THE REMAINDER OF THE MEMORIAL DAY WEEKEND...A PROLONGED RAINFALL WILL RESULT IN RISING WATER LEVELS ON AREA RIVERS AND CREEKS. REFER TO GTFESFGGW OR FGUS75 KGGW FOR FURTHER DETAILS.
In the hours before
Special weather statement, May 28, 3:15 PM MDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 315 PM MDT FRI MAY 28 2004 MTZ016>027-059>062-291000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS- DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS- NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX- INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE... JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY... WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN 315 PM MDT FRI MAY 28 2004 ...POTENTIAL FOR FLOODING THIS WEEKEND AND EARLY NEXT WEEK ON AREA RIVERS AND STREAMS... SHOWERS AND THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND CONTINUE THROUGH FRIDAY NIGHT. SOME OF THESE STORMS WILL PRODUCE HEAVY TO VERY HEAVY RAIN AT TIMES. WITH THE ALREADY SATURATED GROUND...THERE COULD BE FLOOD PROBLEMS WITH THE RUNOFF. THE LOW PRESSURE SYSTEM APPROACHING THE REGION FRIDAY AFTERNOON IS EXPECTED TO MOVE SLOWLY ACROSS MONTANA OVER THE WEEKEND WITH MORE RAIN OR SHOWERS EXPECTED THROUGH MEMORIAL DAY. THIS SYSTEM HAS A LOT OF MOISTURE ASSOCIATED WITH IT AND EXCESSIVE RAINFALL COULD CAUSE SMALLER CREEKS TO RUN OUT OF THEIR BANKS. THERE COULD ALSO BE AREAS WHERE FIELDS OR GRAVEL ROADS BECOME WASHED OUT. AS THE RAINFALL RUNOFF FLOWS INTO THE MILK AND THE POPLAR RIVERS...MORE RISES CAN BE EXPECTED ON THEM INTO EARLY NEXT WEEK WITH GREATEST FLOOD POTENTIAL AT PRESENT APPEARING TO BE SUNDAY THROUGH TUESDAY. RECENT RAINS AND SPRING SNOW MELT ALREADY HAS AREA RIVERS AND STREAMS RUNNING HIGH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 28, 7:35 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
735 PM MDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 23 N WIBAUX 47.32N 104.19W
05/28/2004 0.88 INCH WIBAUX MT PUBLIC
&&
BOGELLocal storm report, May 28, 7:55 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
755 PM MDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 5 N SAVAGE 47.53N 104.34W
05/28/2004 RICHLAND MT TRAINED SPOTTER
ABOUT A FOOT OF WATER ACROSS HIGHWAY 16.
&&
BOGELLocal storm report, May 28, 8:10 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 N SAVAGE 47.55N 104.34W
05/28/2004 0.75 INCH RICHLAND MT TRAINED SPOTTER
&&
BOGELThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:23 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Wibaux | 52 min |
| May 28, 7:53 PM MDT | Flash Flood Warning | GGW | Richland, Wibaux | 3 hr |
| May 28, 9:26 PM MDT | Severe Thunderstorm Warning | GGW | Daniels | 64 min |
| May 28, 10:08 PM MDT | Flash Flood Warning | GGW | Valley | 6 hr |
| May 28, 11:09 PM MDT | Flash Flood Warning | GGW | Daniels | 6 hr |
Nearby
Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.